The Medicines & Healthcare products Regulatory Agency (MHRA), which regulates the safety of medical devices in the UK, has issued a medical device alert advising that certain batches of Novo Nordisk manufactured insulin pens are defective.
Insulin pens are medical devices carried and used by patients with diabetes. They are fitted with insulin cartridges and are used to administer insulin into patients’ blood stream.
Novo Nordisk has recalled 53 batches of NovoPen Echo and 34 batches of NovoPen 5 insulin pens because the company has detected that the insulin cartridge holder used in two of its pens may crack or break following exposure to certain chemicals, such as household cleaning products, sunscreen and food grease.
If a crack or a break occurs in the cartridge holder, the insulin pen may not deliver the correct dose of insulin. Diabetic patients will be aware that an under-delivery of insulin can cause hyperglycaemia (too much sugar in the blood stream), which can have serious long-term consequences including heart disease, nerve damage, amputation and vision problems.
Patients are urged to check whether the insulin cartridge used in their NovoPen Echo or NovoPen 5 is affected and to request a replacement cartridge holder. A list of the affected batches can be found here. The MHRA says that it is important patients do not stop treatment without contacting their diabetes management team.
Arran Macleod, a solicitor in Penningtons Manches’ product liability team, said: “The fact that some patients may be administering too little insulin as a result of a product defect is worrying. This could have serious, long-term repercussions for patients who are unable to adequately control their diabetes.
"Diabetics who use a NovoPen Echo or 5 device should urgently check that the insulin cartridge is not affected. Anyone who has concerns about their insulin administering regime should contact the manufacturer, and their GP for advice. As a product liability team, we will be monitoring the situation and can advise anyone who feels that they have been adversely affected.”